Alert archive / Ohio / Tornado Warnings in 2024

Tornado Warning 49, NWS Wilmington, OH

May 7, 2024Butler County, Ohio

NWS Wilmington, OH issued this tornado warning at May 7, 2024, 9:17 PM EDT for Butler County, Ohio. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2024, 9:17 PM EDT (01:17 UTC)
Expired
May 7, 2024, 9:45 PM EDT
In force
28 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Butler County, OH

The radar

The Cincinnati radar (KILN), 64 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 9:17 PM EDTTSTM WND DMG4 Sse Oxford, OHFlying debris damaged a car. Time estimated. Possible tornado.
May 7, 9:20 PM EDTTORNADO4 Sse Oxford, OHEF1 tornado confirmed south-southeast of Oxford, Ohio. Maximum winds of 110 mph.
May 7, 9:22 PM EDTTSTM WND DMG5 W Seven Mile, OHNumerous trees uprooted. NWS damage survey concluded tree damage in this region was due to straight line winds.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:00 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1297 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
774 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

360 
WFUS51 KILN 080117
TORILN
OHC017-080145-
/O.NEW.KILN.TO.W.0049.240508T0117Z-240508T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington OH
917 PM EDT Tue May 7 2024

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  Central Butler County in southwestern Ohio...

* Until 945 PM EDT.

* At 917 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Oxford, moving east at 30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Hamilton, Fairfield, Oxford, Trenton, Seven Mile, Williamsdale,
  Darrtown, New Miami, Millville, Somerville, Jacksonburg,
  Collinsville, Maustown, Mcgonigle, and Beckett Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3957 8445 3936 8443 3937 8474 3957 8475
TIME...MOT...LOC 0117Z 265DEG 27KT 3947 8473 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Campbell
1 follow-up statement
136 
WWUS51 KILN 080133
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
933 PM EDT Tue May 7 2024

OHC017-080145-
/O.CON.KILN.TO.W.0049.000000T0000Z-240508T0145Z/
Butler OH-
933 PM EDT Tue May 7 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR CENTRAL
BUTLER COUNTY...

At 933 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Seven Mile, moving east at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Hamilton, Trenton, Seven Mile, Williamsdale, New Miami, Jacksonburg,
Collinsville, and Maustown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3939 8443 3940 8463 3952 8463 3955 8445
TIME...MOT...LOC 0133Z 265DEG 27KT 3947 8457 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Campbell

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this tornado warning went out at May 7, 8:08 PM EDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 7, 8:08 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
808 PM EDT Tue May 7 2024

.SYNOPSIS...
Several rounds of showers and storms are expected through
Thursday amidst a continued warm and humid pattern. Afterwards,
cooler and slightly drier conditions are expected, though shower
chances can not be ruled out through the weekend.

&&

.NEAR TERM /UNTIL 7 AM WEDNESDAY MORNING/...
Showers are starting to spring up west and south of the CWA and
are expected to fill in relatively quickly with daytime heating
creating a rapidly destabilizing atmosphere. They will quickly
become deeper convection with thunderstorms. If discrete cells
maintain a decent margin from surrounding upstream storms, shear
and instability will act to promote supercell activity. Right
turning cells will also be a favored track given the southerly
inflow of moisture and right-handed curved hodographs.

Models remain in a various state of how these storms evolve,
but they should end nw-se overnight. A few depict a brief linear
evolution in the southern/southeast forecast area with training,
but most have pushed the precip into the south by 09Z and out of
the CWA by 12Z.

Overnight lows will drop from near 60 in the northwest to near
65 in northern KY and southern OH.

&&

.SHORT TERM /7 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Deeply uniform southwest flow develops ahead of a l/w trough
north of the region with a wsw-ene orientation. Later in the
day, s/w energy will cross and mark the beginning of the next
round of showers and storms. Indications are that these storms
may be knocking on southwest CWA towards 00Z but the consensus
is to hold off until after this time but rapidly ramp up the
precip. Overnight, with a continual flow of moisture leading to
pwats >1.5". If the storms train in a nw-se orientation as some
markers are favoring, flooding will become the primary threat.

The favored location of the heavier rain looks to be over the
southeast third of the CWA, ending by daybreak Thursday.

Unless a decently opaque blowoff of cirrus precedes this rain,
temperatures are expected to reach 80 in the north, 85 in the
south. More of the same with the humid airmass is expected
overnight. Lows will again be in the upper 50s in the north, low
60s for the remainder of the forecast area.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Thursday will see more dry air working in, but lingering lighter
showers remain a possibility in most of the region, slightly
less so in the southwest. This is as yet another s/w piece of
energy gets pushed ene ahead of the l/w trough, prompting a
surface circulation to move east through the CWA. Trailing this
surface low, a cold front will turn winds sharply to the north
overnight, with lows dropping to a significantly cooler range
from the upper 40s to around 50.

This cooler air bottoms out highs on Friday in the lower 60s,
and clearing sky cover overnight drops overnight readings to
within a degree or two of 45.

The next upper trough works in on Saturday, with a ssw flow over
the region. The upper trough and potential surface circulation
will maximize the threat of rain in the extended forecast
Saturday afternoon. While this sw flow will only bump highs a
little bit on Saturday from Friday, lows should be a carbon-
copy from the night before. This flow will begin to modify the
airmass a little warmer each day through the remainder of the
forecast.

A not unusual variance in model depictions for the longer term
necessitates some inclusion of lower chance pops for both
Monday and Tuesday afternoon. Temperatures are expected to trend
towards normal as they should, and likely rise to above normal
Mon/Tue, but not to the extent that we've been seeing in the
here and now.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
In warm and unstable airmass an axis of strong to severe storms
has developed to our west on a pre-frontal trof axis. These
storms to move east impacting all TAF sites this evening into
the overnight hours. Strong to damaging winds, large hail and a
few tornadoes will be possible with these storms. Storms to end
from northwest to southeast by about 06Z.

Some fog and low cigs will be possible as a front slips into the
Ohio Valley overnight. Have limited impacts to MVFR category at
all but KLUK valley location.

Any fog that develops will improve quickly Wednesday morning.
VFR conditions thru the remainder of the day with thunderstorms
redeveloping from the southwest during the evening. Have a
mention at the 30 hour KCVG TAF site.

OUTLOOK...Thunderstorms will be possible Wednesday night.
MVFR/IFR CIGs are possible Wednesday night into early Thursday
and again on Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Franks
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...AR
Hazardous weather outlook, May 7, 5:19 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
519 AM EDT Tue May 7 2024

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
074-080930-
Wayne-Fayette-Union-Franklin-Hardin-Mercer-Auglaize-Darke-Shelby-
Logan-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Montgomery-Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Hocking-
519 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, central Ohio, southwest Ohio and west central
Ohio.

.DAY ONE...Today and tonight.

One or more rounds of storms are expected late this afternoon
through the evening. Strong to severe storms are likely. The primary
threats are large hail and damaging winds. A few tornadoes will also
be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms, a few strong to severe, will be possible
Wednesday evening into Wednesday night. Large hail and damaging
winds are the primary threats.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ073>075-080-KYZ089>100-OHZ073-077>082-088-080930-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
519 AM EDT Tue May 7 2024

This Hazardous Weather Outlook is for southeast Indiana, northeast
Kentucky, northern Kentucky, south central Ohio and southwest Ohio.

.DAY ONE...Today and tonight.

One or more rounds of storms are expected late this afternoon
through the evening. Strong to severe storms are likely. The primary
threats are large hail and damaging winds. A few tornadoes will also
be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional storms, some strong to severe, will be possible Wednesday
evening into Wednesday night. Large hail and damaging winds are the
primary threats. A tornado or two will also be possible.

Heavy rain associated with the thunderstorm activity may also lead
to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 7, 8:23 PM EDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
823 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     Hail             2 S Greenville          40.08N 84.63W
05/07/2024  M1.00 Inch       Darke              OH   Public

            Mostly pea-sized hail, but a few stones as
            large as a quarter mixed in.

&&
Local storm report, May 7, 8:42 PM EDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
842 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Avalanche        1 N Greenville          40.11N 84.63W
05/07/2024                   Darke              OH   Amateur Radio

            Roof Damage. Trees down on Parkside Drive.

&&
Local storm report, May 7, 8:46 PM EDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
846 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     Tstm Wnd Dmg     2 NE Greenville         40.12N 84.60W
05/07/2024                   Darke              OH   Trained Spotter

            Multiple trees down, structural damage.
            Roofs destroyed. Possible tornado.

&&
Local storm report, May 7, 8:47 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
847 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     Tstm Wnd Dmg     1 N Greenville          40.11N 84.63W
05/07/2024                   Darke              OH   Amateur Radio

            Corrects previous tstm wnd dmg report from 1
            N Greenville. Roof Damage. Trees down on
            Parkside Drive.

&&
Local storm report, May 7, 9:05 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
905 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     Tstm Wnd Dmg     1 NNE Greenville        40.11N 84.63W
05/07/2024                   Darke              OH   Amateur Radio

            Damage to Harmon Field and press box is
            destroyed. Time estimated from RADAR.

&&
Special weather statement, May 7, 9:09 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wilmington OH
909 PM EDT Tue May 7 2024

OHZ043-044-051-052-080145-
Champaign OH-Logan OH-Shelby OH-Miami OH-
909 PM EDT Tue May 7 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHEASTERN
SHELBY...CHAMPAIGN...SOUTHERN LOGAN AND NORTHEASTERN MIAMI COUNTIES
THROUGH 945 PM EDT...

At 909 PM EDT, a strong thunderstorm was located near Piqua, moving
east at 45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation.

Locations impacted include...
Piqua, Bellefontaine, Urbana, St. Paris, West Liberty, Mechanicsburg,
De Graff, Quincy, Fletcher, Valley Hi, Zanesfield, Lockington,
Mutual, Cable, Westville, Millerstown, Kiser Lake State Park,
Kennard, Rosewood, and Pickrelltown.

This includes I-75 in Ohio between mile markers 77 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Tornado Watch remains in effect until 100 AM EDT for west central
Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4008 8424 4024 8428 4036 8365 4007 8356
TIME...MOT...LOC 0109Z 262DEG 38KT 4016 8418

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 8:04 PM EDTAreal Flood AdvisoryILNButler, Preble6 hr
May 7, 8:05 PM EDTTornado WarningILNDarke40 min
May 7, 8:13 PM EDTTornado Warning Tornado observedILNAuglaize, Mercer32 min
May 7, 8:23 PM EDTSevere Thunderstorm WarningILNAdams, Scioto52 min
May 7, 8:24 PM EDTTornado WarningILNAuglaize, Logan, Mercer, Shelby36 min
May 7, 8:24 PM EDTTornado WarningILNPreble36 min
May 7, 8:25 PM EDTTornado WarningILNAdams50 min
May 7, 8:27 PM EDTFlash Flood WarningILNButler, Preble3 hr
May 7, 8:34 PM EDTTornado WarningILNDarke, Miami, Shelby41 min
May 7, 8:52 PM EDTTornado WarningILNButler, Preble23 min
May 7, 8:54 PM EDTTornado WarningILNButler36 min
May 7, 8:56 PM EDTTornado WarningILNAuglaize, Logan14 min
May 7, 9:09 PM EDTSpecial Weather StatementILNChampaign36 min
May 7, 9:18 PM EDTAreal Flood AdvisoryILNButler, Hamilton4 hr
May 7, 9:28 PM EDTTornado WarningILNChampaign, Logan32 min
May 7, 9:40 PM EDTFlash Flood WarningILNButler, Hamilton3 hr
May 7, 9:44 PM EDTSevere Thunderstorm WarningILNButler, Warren31 min
May 7, 9:44 PM EDTTornado WarningILNChampaign, Madison, Union31 min
May 7, 9:51 PM EDTTornado WarningILNButler, Hamilton24 min
May 7, 9:59 PM EDTSevere Thunderstorm WarningILNButler, Clinton, Warren61 min
May 7, 10:11 PM EDTSpecial Weather StatementILNHamilton34 min
May 7, 10:12 PM EDTTornado WarningILNDelaware, Franklin, Madison, Union33 min
May 7, 10:12 PM EDTTornado WarningILNWarren33 min
May 7, 10:15 PM EDTTornado WarningILNWarren20 min
May 7, 10:23 PM EDTSevere Thunderstorm WarningILNButler, Hamilton37 min
May 7, 10:23 PM EDTTornado Warning Tornado observedILNClinton24 min
May 7, 10:27 PM EDTTornado WarningILNClinton21 min
May 7, 10:34 PM EDTAreal Flood AdvisoryILNChampaign, Delaware, Franklin, Madison, Union3 hr
May 7, 10:39 PM EDTTornado WarningILNDelaware, Franklin, Licking36 min
May 7, 10:41 PM EDTSevere Thunderstorm WarningILNClinton, Fayette, Highland, Pickaway, Ross33 min
May 7, 10:45 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Highland, Warren29 min
May 7, 10:51 PM EDTFlash Flood WarningILNBrown, Clermont, Clinton, Hamilton, Warren3 hr
May 7, 11:03 PM EDTSpecial Weather StatementILNHamilton42 min
May 7, 11:11 PM EDTSpecial Weather StatementILNClermont, Highland, Ross34 min
May 7, 11:15 PM EDTTornado WarningILNLicking30 min
May 7, 11:35 PM EDTAreal Flood AdvisoryILNDelaware, Franklin, Licking3 hr
May 7, 11:44 PM EDTSpecial Weather StatementILNHighland, Ross46 min
May 7, 11:48 PM EDTFlash Flood WarningILNDelaware, Franklin, Licking3 hr
May 7, 11:49 PM EDTSpecial Weather StatementILNLicking26 min
May 7, 11:49 PM EDTSevere Thunderstorm WarningILNAdams, Highland, Pike, Ross, Scioto41 min
May 8, 12:09 AM EDTAreal Flood AdvisoryILNHamilton3 hr
May 8, 12:10 AM EDTSevere Thunderstorm WarningILNPike, Ross35 min
May 8, 12:11 AM EDTSevere Thunderstorm WarningILNPike, Scioto34 min
May 8, 12:39 AM EDTAreal Flood WarningILNButler, Hamilton8 hr
May 8, 12:56 AM EDTRiver Flood WarningILNHamilton2 hr
May 8, 1:57 AM EDTAreal Flood WarningILNBrown, Clermont, Hamilton, Highland7 hr
May 8, 1:58 AM EDTSpecial Weather StatementILNScioto32 min
May 8, 3:18 AM EDTAreal Flood AdvisoryILNAdams, Pike, Scioto4 hr
May 8, 11:26 AM EDTFlood WatchILNAdams, Brown, Butler, Clermont, Clinton, Hamilton and 5 more15 hr

Nearby

Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.